Thunderstorm Wind, Alleghany
- When
- June 16, 1:20 PM EST
- Where
- Alleghany County, 0.9 mi N of Callaghan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.813, -80.082
A tree was blown down on the west side of town.
A cold front and its associated showers and storms swept across the area the evening of June 16. In advance of this front, some thunderstorms increased to severe levels and produced both wind damage and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front and its associated showers and storms swept across the area the evening of June 16. In advance of this front, some thunderstorms increased to severe levels and produced both wind damage and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 12:10 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 110 PM EDT MON JUN 16 2008 .SYNOPSIS... A FAST MOVING COLD FRONT THAT WILL APPROACH FROM THE NORTHWEST THIS EVENING. THIS FRONT SHOULD CROSS THE REGION OVERNIGHT RESULTING IN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS INTO TONIGHT. A COOL BUT MAINLY DRY NORTHWEST FLOW OF AIR WILL DEVELOP BEHIND THE FRONT FOR MID WEEK. && .NEAR TERM /THROUGH TONIGHT/... MAIN CONCERN CONTINUES TO BE THE THREAT FOR FAST MOVING STRONG/SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO EARLY TONIGHT AS A STRONG COLD FRONT APPROACHES FROM THE NW. MSAS SHOWING THE FCST AREA CONTINUES TO DRY OUT- DEWPOINTS DROPPING...WITH HEATING/MIXING AND A DONSLOPE WIND INTO THE FOOTHILS AND PIEDMONT. HOWEVER...DEEPER MOISTURE REMAINS POOLED WEST OF THE MTNS. WATER VAPOR SHOWS A SHORT WAVE MOVG ACROSS SRN OHIO/NRN KY AT THIS TIME...GENERATING THE AREA OF SHOWERS/TSMS MOVG INTO WV. LOOKS LIKE ANY STRONG OR SEVERE TSTMS THROUGH THE REST OF THE AFT WILL BE ASSOCIATED WITH THIS FEATURE...AND IT MAY BRUSH NRN SECTIONS OF THE CWA. BETTER COVERAGE FURTHER SOUTH FOR MOST OF THE CWA WILL PROB BE AFTER 400 PM. SO I HAVE UPDATED THE POPS/WX TO SLOW DOWN THE TIMING FOR MOST OF THE CWA TO LATE AFTERNOON AND THIS EVENING. I ALSO MADE ADJUSTMENTS TO TODAY/S TEMPS. FRONT SHOULD BE SAGGING TO THE SOUTH OVERNIGHT WITH POSSIBLE BROKEN TSRA LINE FEATURE HEADING INTO NC. GUIDANCE HAS GOTTEN SLOWER WITH THE FRONT LATER TONIGHT GIVEN A WEAK WAVE TO THE SOUTH LATE AND LAGGING S/W ENERGY...SO KEEPING AT LEAST CHANCE POPS ALL AREAS UNTIL LATE. COOL ADVECTION WILL BE SURGING IN FROM THE NW LATE BUT SINCE THINGS LOOK TO BE SLOWER LEANED CLOSER TO THE WARMER MET MOS FOR LOWS. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... DRIER AND COOLER AIR WILL CONTINUE WORKING SE BEHIND THE FRONT TUE BUT LIKELY WONT SEE THE FULL EFFECTS UNTIL THE WAVE ON THE FRONT TO THE SE PASSES LATE IN THE DAY. GIVEN SLOWER SOLUTIONS APPEARS WILL NEED TO ADD IN LOW POPS FAR SOUTH TUE MORNING WHERE A FEW RESIDUAL SHRA POSSIBLE. SINCE UPSLOPE LOOKS TO HAVE LESS RH BASICALLY RUNNING DRY WITH CLEARING SKIES AND BREEZY CONDITIONS DEVELOPING FROM NORTH TO SOUTH BY TUE AFTERNOON. CLEAR BUT CHILLY MOUNTAINS TUE NIGHT WITH COLDEST 85H AIR OVERHEAD IN DEEP NW FLOW ALOFT. NEXT S/W WILL PROPAGATE AROUND THE UPPER TROF WED BRINGING MORE CLOUDS UPSLOPE REGIONS AND A FEW -SHRA INTO WED NIGHT...OTRW MAINLY SUNNY EAST. HIGH TEMPS LIKELY AOB MOS WESTERN MOUNTAINS THRU WED GIVEN COOL ADVECTION BUT CLOSER TO THE WARMER MAV E PER DOWNSLOPE. SOME 40S LIKELY IN THE VALLEYS WITH 50S ELSEWHERE TUE/WED NIGHT PENDING DEGREE OF MIXING TUE NIGHT AND THE AMOUNT OF CLOUDS WEST WED. && .LONG TERM /THURSDAY THROUGH SUNDAY/... THE 00Z GEFS MEAN AND ECMWF ENSEMBLE MEAN CONTINUED TO SHOW A TROUGH OVER THE EAST. OVERALL...NW FLOW ALOFT AND BELOW NORMAL TEMPERATURES ARE IN STORE FOR THE MID ATLANTIC REGION. MODELS ARE IN GOOD AGREEMENT THAT OUR REGION WILL BE UNDER THE INFLUENCE OF A 5H TROF THAT MAY BE REINFORCED BY ADDED S/W ENERGY TOWARD THE WEEKEND. IT IS INTERESTING TO NOTE THAT THE DETERMINISTIC GFS CLOSES OFF A MID LEVEL LOW OVER THE SOUTHEAST DAYS 6 AND 7(SAT AND SUN)...WITH THE ECMWF SENDING MOST OF THE FRESH HEIGHT FALLS INTO THE MID ATLANTIC REGION. WITH LOW LEVEL NORTHWEST FLOW AND WEAK SHORTWAVES RIDING AROUND UPPER LOW...CANT RULE OUT AFTERNOON WIDELY SCATTERED CONVECTION IN THE MOUNTAINS BUT APPEARS BEST SHOT MAY COME THURSDAY AND AGAIN OVER THE WEEKEND WITH THE NEXT IMPULSE. PLAYED THE HIGHEST CHC POPS ON SATURDAY. LEANED TEMPERATURES TOWARDS HPCGUIDE DURING THE PERIOD. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... WILL CONTINUE TO SEE ISOLATED MVFR/IFR IN FOG MAINLY KDAN/KLYH EARLY THIS MORNING OTRW VFR. ANY SUB- VFR VSBYS SHOULD IMPROVE TO VFR BY 13 OR 14Z THIS MORNING AS BETTER MIXING STARTS TO DEVELOP. A WEAK COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTHWEST TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THIS FRONT IN THE LATE AFTERNOON AND EVENING. BEST CHC WILL BE IN THE WEST AT BLF AND LWB BECAUSE OF THE LOW LEVEL WEST WIND AND CLOSER PROXIMITY TO THE FRONT/DEEPER RH. MVFR TO BRIEF IFR CAN BE EXPECTED WITH THE PASSAGE OF ANY SHOWER OR THUNDERSTORM AND ALONG VARIABLE AND GUSTY WIND CONDITIONS. OTHER MORE ISOLATED NATURE TSRA MAY AFFECT THE REST OF THE REGION BETWEEN 21-00Z SO WILL INCLUDE VICINITY MENTION ELSW AS WELL. EXPECT TSRA TO END THIS EVENING OR AT LEAST TAPER TO RESIDUAL -SHRA UNDER MID DECK OVERNIGHT. SOME MVFR/IFR IN FOG ALSO POSSIBLE LATE TONIGHT BUT ONLY IN THE LOW SPOTS/VALLEYS PENDING MIXING OVERNIGHT. VFR CONDITIONS ARE THEN EXPECTED TUESDAY THRU FRIDAY WITH A NORTHWEST FLOW INTO THE REGION. EXCEPTION MAY BE KBLF AND KLWB...WHERE PASSING SHOWERS COULD BRING BRIEF PERIODS OF MVFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...JH/JJ SHORT TERM...JH/JJ/KK LONG TERM...JH/KK AVIATION...DS/JH/KM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 909 AM EDT MON JUN 16 2008 VAZ018>020-023-024-035-WVZ042>045-171315- CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-SUMMERS- MONROE-GREENBRIER- 909 AM EDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACCOMPANIED BY DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON. VAZ007-009>017-022-032>034-043>047-058-059-171315- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 909 AM EDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AND LARGE HAIL LATER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001>006-018>020-171315- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN- 909 AM EDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR AHEAD OF A COLD FRONT LATER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
907 AM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 2 E JEFFERSON 36.42N 81.43W
06/14/2008 ASHE NC DEPT OF HIGHWAYS
TREE DOWN ON JOE LITTLE ROAD
&&
JJACKSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 AM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG SYLVATUS 36.87N 80.77W
06/14/2008 CARROLL VA PUBLIC
LARGE TREES LIMBS DOWN ON HIGHWAY 100
&&
WERTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1134 AM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 3 SW CHALK LEVEL 36.89N 79.32W
06/14/2008 PITTSYLVANIA VA PUBLIC
LARGE TREE LIMBS DOWN
&&
WERTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 146 PM EDT MON JUN 16 2008 VAZ018>020-023-024-WVZ043>045-161845- CRAIG VA-BOTETOURT VA-BATH VA-MONROE WV-GREENBRIER WV-SUMMERS WV- ROCKBRIDGE VA-ALLEGHANY VA- 146 PM EDT MON JUN 16 2008 AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF WARM SPRINGS TO 6 MILES NORTH OF COVINGTON CITY TO 5 MILES SOUTH OF WHITE SULPHUR SPRINGS TO 5 MILES EAST OF HINTON...MOVING EAST AT 30 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...INGALLS FIELD... HOLLINS AT 155 PM EDT...BURNSVILLE...DOUTHAT STATE PARK AT 200 PM EDT...CLIFTON FORGE CITY AT 205 PM EDT...JORDAN MINES...EARLEHURST AT 210 PM EDT...YOST...NIMROD HALL AT 215 PM EDT...GLEN WILTON AT 220 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. THE STORMS MAY STRENGTHEN SOME MORE AND REACH SEVERE LEVELS WITH WIND GUSTS TO 58 MPH OR LARGE HAIL. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES AND POSSIBLE WARNINGS ON THIS DEVELOPING SITUATION. JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL WHITE SULPHUR SPRINGS 37.80N 80.30W
06/16/2008 E0.75 INCH GREENBRIER WV PUBLIC
PENNY SIZED HAIL ON INTERSTATE 64. BEGAN AT 200 PM EDT
AND ENDED AT 205 PM EDT.
&&
DWERTThe Roanoke radar (KFCX), 89 km away, was scanning. The volume nearest the first event began at 18:20 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
A tree was blown down on the west side of town.
Trees were blown down. Damage values are estimated.
A tree was blown down. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108744, 108747, 108748, 108757, 108760.